Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2024, 7:00 PM CDT for Marion County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 7:00 PM CDT (00:00 UTC)
- Expired
- Mar 14, 2024, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
840 WUUS54 KBMX 150000 SVRBMX ALC093-150030- /O.NEW.KBMX.SV.W.0003.240315T0000Z-240315T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 700 PM CDT Thu Mar 14 2024 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Northwestern Marion County in northwestern Alabama... * Until 730 PM CDT. * At 659 PM CDT, a severe thunderstorm was located near Tremont, or 12 miles southeast of Fulton, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Shottsville and Bexar. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3432 8798 3412 8820 3432 8818 TIME...MOT...LOC 2359Z 217DEG 30KT 3419 8821 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 86/Martin
2 follow-up statements
329
WWUS54 KBMX 150004
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
704 PM CDT Thu Mar 14 2024
ALC093-150030-
/O.CON.KBMX.SV.W.0003.000000T0000Z-240315T0030Z/
Marion AL-
704 PM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MARION COUNTY...
At 703 PM CDT, a severe thunderstorm was located near Tremont, or 12
miles northwest of Hamilton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shottsville and Bexar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8798 3412 8820 3432 8818
TIME...MOT...LOC 0003Z 217DEG 30KT 3422 8818
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin672 WWUS54 KBMX 150020 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 720 PM CDT Thu Mar 14 2024 ALC093-150030- /O.EXP.KBMX.SV.W.0003.000000T0000Z-240315T0030Z/ Marion AL- 720 PM CDT Thu Mar 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT 730 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. && LAT...LON 3432 8798 3412 8820 3432 8818 TIME...MOT...LOC 0020Z 217DEG 30KT 3433 8808 $$ 86/Martin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:14 PM CDT, 46 minutes earlier.
Area forecast discussion, Mar 14, 6:14 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 614 PM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 144 PM CDT THU MAR 14 2024 Longwave ridging was to our east, extending from over the Western Caribbean Sea north to over the Mid Atlantic Region while a closed low was centered over the Desert Southwest. Surface high pressure was centered over the Southwest Atlantic Basin while a stationary front extended from the Northeast Ohio River Vally Region southwest across the Central Plains and into Arizona. Key Messages: - Expect showers with some thunderstorms to develop and move across the western counties late this afternoon and tonight. - A convective complex will likely develop overnight and move southeast into the area from the early morning hours through much of the day, resulting in heavy rainfall and a potential for locally damaging winds along the leading edge of the storms. This afternoon. The forecast area will be positioned beneath southwesterly flow in the mid levels as a few disturbances begin to approach the area from the west. A few showers have recently developed across North-Central Mississippi with more development expected through the rest of the afternoon across the far west and southwest portions of the area through time. Showers will be predominant but a few thunderstorms can not be ruled out. Otherwise, expect increasing high and mid level clouds from the west. Winds will be from the south from 4-8 mph. Highs will range from the upper 70s far east to the low 80s west and south. Tonight. A southwest flow will persist aloft overnight with continued low- level moisture advection into the area. Surface high pressure will be further to our east while low pressure advances east across the Central Plains. Look for increasing clouds areawide with showers and some thunderstorms to continue across the western counties and increasing in coverage across the northwest counties toward and after midnight. Winds will remain from the south at 3-6 mph. Low temperatures will range from around 60 east and northeast to readings in the mid 60s southwest. Friday. Several shortwave disturbances will move northeast over the area, supporting cloudy skies with further increases in shower and thunderstorm activity. The forecast area will remain between surface high pressure well to the southeast and an approaching outflow boundary/cold pool that will move into the northwest counties toward daybreak, ahead of anticipated ongoing convection along and ahead of a cold front that will be approaching the mid and Lower Mississippi River Valley Region from the west. Activity to our west and northwest overnight is expected to undergo upscale growth into a mesoscale convective system (MCS) and push southeast into the area. Damaging winds will be a risk generally along the leading edge of the convection if it remains along the cold pool/outflow boundary. Heavy rainfall will remain a risk but the progressive nature of the potential MCS will reduce duration time and limit accumulation to generally one to two inches. The activity will continue to push southeast with time across our southern counties through much of the afternoon and into the evening hours. Winds will become more southwesterly with time with speeds from 5-10 mph and gusty near thunderstorms. A thermal gradient will exist through the early afternoon between the rain- cooled northern portion of the area and the southeast counties ahead of the convective activity. Expect a thermal range in the afternoon between temperatures near 70 far north and the low 80s far southeast. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 257 PM CDT THU MAR 14 2024 No significant changes needed to the long term this afternoon, as model trends continue to show lower rainfall amounts for the weekend (2-2.5in across the northwest to 1 inch in the southeast). Frost will be possible for portions of the area Monday and Wednesday mornings, with most of the area falling to or below freezing Tuesday morning. Expect mid 20s north to mid 30s far south. See the discussion below for more details. 14 Previous long-term discussion: (Friday night through next Wednesday) Issued at 248 AM CDT THU MAR 14 2024 Key messages: - Rainfall amounts continue to trend downward over the weekend and flooding is no longer expected at this time. - A freeze is likely across northern portions of the area Monday night. A rex block will be in place over the western CONUS for much of the period, while a longwave trough gradually amplifies over the eastern CONUS. Lingering showers and storms should weaken Friday evening with the loss of daytime heating, while cooler and drier air moves in behind the cold front. The front is now expected to stall further south along the Gulf Coast over the weekend. Some guidance still indicates an isolated shower or storm remaining possible in our southern counties with remnant moisture near the frontal zone, but for most Saturday is shaping up to be a nice day for outdoor activities, with dry conditions continuing into Saturday evening as well. A weak southern stream shortwave moves along the Gulf Coast late Saturday night and Sunday while another cold front arrives from the north with the amplifying longwave trough. Guidance continues to struggle with the timing of the wave and whether there will be any partial phasing between these features. Highest rain chances will be in the far southern counties, but with the stalled front now remaining along the Gulf Coast any elevated instability will be weak. This suggests rainfall rates will be light to moderate at best, so have removed the mention of flooding from our messaging. Strong cold air advection arrives by Monday. Winds should go calm by Tuesday morning as high pressure moves overhead. This will result in favorable radiational cooling conditions. NBM indicates a 40-75% chance of subfreezing low temperatures across the northern half of the area, and a 20 to 40% chance across the southern half. Probabilities are of course highest in the typically cooler locations. Frost appears likely across the area as well for areas that decouple, causing dew point depressions to decrease due to wet ground conditions. Dry northwest flow aloft continues through at least Tuesday night, with models not surprisingly diverging on how quickly the Desert Southwest cutoff low moves eastward. Temperatures will trend upward, but expect another night of frost in the northeastern valleys Tuesday night. 32/Davis && .AVIATION... (00Z TAFS) Issued at 610 PM CDT THU MAR 14 2024 VFR conditions Thursday evening will give way to IFR on Friday as a complex of rain and storms sweeps across the region, with some low cloud development preceeding by a couple hours. The batch of storms will include a squall featuring shifting and gusty winds. Lingering rain is expected behind the storms. Expect some tweaks to time of arrival in forthcoming TAF cycles. 89^GSatterwhite && .FIRE WEATHER... Isolated to scattered showers and storms are possible this evening across the west. A line of showers and storms will move through tomorrow, entering the northwest before sunrise and pushing southward through the day. Drier air returns Saturday with another chance of rain on Sunday. Southwesterly 20ft winds increase to 6-8mph tomorrow and become northwesterly by Saturday morning thru Sunday, with speeds below 10mph. Northwesterly 20ft winds at 10-15mph are possible Monday, with minimum RH values in the 25 to 30 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 73 54 72 / 40 100 40 0 Anniston 60 74 57 72 / 30 100 50 10 Birmingham 63 74 57 72 / 40 100 40 0 Tuscaloosa 63 76 57 74 / 40 100 40 10 Calera 63 75 58 73 / 40 100 50 10 Auburn 60 78 60 75 / 10 90 60 10 Montgomery 62 81 61 76 / 20 90 60 10 Troy 61 83 63 78 / 10 90 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....14 AVIATION...89^GSatterwhite
Hazardous weather outlook, Mar 14, 2:50 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 250 AM CDT Thu Mar 14 2024 ALZ011>015-017>050-151100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 250 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible across all of Central Alabama Friday morning through Friday evening. Threats include damaging wind gusts up to 60 mph and quarter size hail. Isolated flooding could also occur due to locally heavy rainfall, mainly in urban and other poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Friday.
In the hours before
Special weather statement, Mar 14, 4:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
458 PM CDT Thu Mar 14 2024
ALZ030-142245-
Sumter AL-
458 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUMTER COUNTY
THROUGH 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Porterville, or 9 miles southeast of De Kalb, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gainesville, Emelle, Panola, Geiger, Warsaw, and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3294 8820 3292 8821 3291 8819
3288 8818 3286 8816 3284 8818 3282 8816
3283 8814 3280 8810 3281 8808 3279 8806
3277 8808 3278 8810 3275 8811 3263 8838
TIME...MOT...LOC 2157Z 229DEG 26KT 3269 8852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
86/MartinSpecial weather statement, Mar 14, 6:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT Thu Mar 14 2024
ALZ011-012-150030-
Marion AL-Lamar AL-
644 PM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MARION AND NORTHWESTERN
LAMAR COUNTIES THROUGH 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to near Detroit. Movement was
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Bear Creek, Henson Springs,
Tessner, Shottsville, Rankin Fite Airport, Byrd, Bexar, Pigeye, and
Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8817 3431 8764 3396 8814 3391 8822
TIME...MOT...LOC 2344Z 217DEG 30KT 3414 8847 3399 8816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:28 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Mar 15, 4:16 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 59 min |
| Mar 15, 5:10 AM CDT | Tornado Warning | BMX | Lamar | 50 min |
| Mar 15, 5:46 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 30 min |
| Mar 15, 6:21 AM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 39 min |
| Mar 15, 6:22 AM CDT | Special Weather Statement | BMX | Blount | 38 min |
| Mar 15, 6:38 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 67 min |
| Mar 15, 6:52 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 38 min |
| Mar 15, 7:08 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 67 min |
| Mar 15, 7:40 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 50 min |
| Mar 15, 7:47 AM CDT | Special Weather Statement | BMX | Shelby | 58 min |
| Mar 15, 7:49 AM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| Mar 15, 8:02 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 58 min |
| Mar 15, 8:15 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 60 min |
| Mar 15, 8:21 AM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| Mar 15, 8:23 AM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Mar 15, 8:26 AM CDT | Special Weather Statement | BMX | Chilton | 64 min |
| Mar 15, 8:55 AM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Mar 15, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 44 min |
| Mar 15, 9:14 AM CDT | Special Weather Statement | BMX | Perry | 31 min |
| Mar 15, 9:33 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 57 min |
| Mar 15, 12:17 PM CDT | Special Weather Statement | BMX | Macon | 43 min |
| Mar 15, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 47 min |
| Mar 15, 12:42 PM CDT | Special Weather Statement | BMX | Montgomery | 48 min |
| Mar 15, 1:11 PM CDT | Special Weather Statement | BMX | Russell | 49 min |
| Mar 15, 1:38 PM CDT | Special Weather Statement | BMX | Russell | 37 min |
| Mar 15, 2:41 PM CDT | Special Weather Statement | BMX | Russell | 19 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.